Free
Case Report  |   August 1992
Clinical improvement of the myopathy in eosinophilia-myalgia syndrome with steroids and rehabilitative therapy
Article Information
Case Report   |   August 1992
Clinical improvement of the myopathy in eosinophilia-myalgia syndrome with steroids and rehabilitative therapy
The Journal of the American Osteopathic Association, August 1992, Vol. 92, 1056. doi:10.7556/jaoa.1992.92.8.1056
The Journal of the American Osteopathic Association, August 1992, Vol. 92, 1056. doi:10.7556/jaoa.1992.92.8.1056
Abstract

The authors report a case of eosinophilia-myalgia syndrome with a progressive neuromyopathy. Progressive weakness, myalgia, and dermatitis developed in the patient described after chronic ingestion of high-dose L-tryptophan for insomnia. Laboratory, electrophysiologic, and muscle biopsy results support the diagnosis of an inflammatory myopathy consistent with that of eosinophilia-myalgia syndrome. The patient's weakness led to wheelchair dependency. A review of the literature regarding this disorder shows inconsistent results with steroid and other modes of therapy. After a course of high-dose steroids with long-term tapering and vigorous inpatient and outpatient rehabilitation, the patient was able to walk and function independently within 2 months.